South Dakota, 2001

Funnel Cloud in South Dakota, May 31, 2001

May 31, 2001 · NWS UNR · 1 event in 1 county or zone

Two funnel clouds were reported by law enforcement and county school officials in Mission.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Two funnel clouds were reported by law enforcement and county school officials in Mission.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 31, 9:58 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, May 31, 9:58 AM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1058 AM MDT THU MAY 31 2001

SURFACE MAP SHOWS TROF PASSING THRU WESTERN SD AT THIS TIME. WNDS
PICKING UP ACROSS NW SD. MUCH DRIER AIR PUSHING INTO WESTERN CWA
BEHIND TROF. WDLY SCT SHRA AND TSRA AHEAD OF TROF ARE EXITING NW SD.
LATEST RUC ANALYSIS STILL SUGGESTS STEEP LAPSE RATES...CAPES AROUND
1000 J/KG...AND FAIRLY STRONG THETA-E ADV ACROSS SOUTH CENTRAL SD
THIS AFT. EXPECT A FEW MORE TSRA TO DEVELOP THRU MID AFT ACROSS
EASTERN ZONES WITH HEATING OF DAY AND APPROACH OF TROF. A STORM OR
TWO COULD BECOME STRONG TO SEVERE ACROSS SC SD AND HAVE INCLUDED
THIS IN SVR WX OUTLOOK.

FOR THE UPDATE...TEMPS IN MOST ZONES LOOK GOOD AS TEMPS NOT EXPECTED
TO WARM UP TOO MUCH MORE BEHIND TROF AND HIGHS AHEAD OF TROF LOOK
GOOD. MADE SKIES MOSTLY SUNNY IN AREAS BEHIND TROF AS ATMOS HAS
BECOME QUITE STABLE...EXCEPT PARTLY CLOUDY IN THE HILLS WITH SOME
AFT CU DEVELOPING. ALSO...TOOK OUT MORNING WORDING AND ADJUSTED
WINDS IN ZONES FOR TROF PASSAGE.

.UNR...NONE.

ST

In the hours before

Special weather statement, May 31, 9:23 AM MST, 3 hours 59 minutes before
SDZ014-032-043-044-046-047-049-311930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 AM MDT THU MAY 31 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM WHITE
RIVER AND MISSION...EASTWARD TO WINNER. THE MAIN THREAT FROM THE
SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH.

.DISCUSSION...A SURFACE TROUGH OVER WESTERN SOUTH DAKOTA THIS
MORNING WILL MOVE INTO CENTRAL PARTS OF SOUTH DAKOTA EARLY THIS
AFTERNOON. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE
TO DEVELOP ALONG THE TROUGH AS IT PASSES. A FEW OF THESE
THUNDERSTORMS COULD BECOME SEVERE ACROSS SOUTH CENTRAL SOUTH
DAKOTA...WITH LARGE HAIL THE PRIMARY THREAT...DURING THE EARLY AND
MID AFTERNOON HOURS.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...TRIPP...BENNETT...JACKSON...
ZIEBACH...BMELLETTE...TODD AND HAAKON.

TRIMARCHI

The radar

The North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Todd

When
May 31, 1:22 PM MST to 1:30 PM MST
Where
Todd County, Mission
Reported by
LAW ENFORCEMENT
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247046.